Alert archive / Wisconsin / Areal Flood Warnings in 2009

Areal Flood Warning 8, NWS Twin Cities, MN

June 22, 2009Chippewa County, Wisconsin

NWS Twin Cities, MN issued this areal flood warning at Jun 22, 2009, 7:50 AM CDT for Chippewa County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2009, 7:50 AM CDT (12:50 UTC)
Expired
Jun 22, 2009, 11:00 AM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jun 22, 2:06 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 22, 2:06 AM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
206 AM CDT MON JUN 22 2009

.DISCUSSION...
THE PRIMARY CONCERN IS WHETHER THUNDERSTORMS WILL REDEVELOP OVER
PORTIONS OF WESTERN AND CENTRAL MN TODAY AND EVENING. A WEAK SURFACE
TROUGH ALONG WITH SEVERAL WEAK OUTFLOW BOUNDARIES AND WARM FRONT
WILL BE THE MAIN FOCUS FOR MORE SHOWERS AND THUNDERSTORMS LATER
TODAY AND TONIGHT.

A SHORTWAVE TROUGH HAD LIFTED NORTHEAST OVER LAKE SUPERIOR INTO
CNTRL WISCONSIN. SUBSIDENCE BEHIND THE UPPER LEVEL TROUGH HAD
SCOURED OUT CLOUDS AND SHRA/TSRA.  DEWPOINTS REMAINS IN THE
60S...THUS WIDESPREAD FOG CONTINUE TO DEVELOP OVER THE FORECAST AREA
IN THE WAKE OF THE TROUGH. AIRMASS SHOULD REMAIN STABLE THROUGH MID
AFTERNOON. DESTABILIZATION OF THE ATMOSPHERE WILL LIKELY TO OCCUR
LATER TODAY. BY EVENING...MOST UNSTABLE CAPE VALUES ARE PROGGED TO
INCREASE TO ABOUT 600 J/KG OVER PORTIONS OF WEST CENTRAL MN.
MOISTURE INFLUX WILL BE WEAK WITH WEAK CIRCULATION NEAR/ABOVE THE
SURFACE. IF STRONG THUNDERSTORM OR ISOLATED SUPERCELL DO OCCUR LATER
THIS AFTERNOON AND EVENING...THE PRIMARY CONCERN WILL BE HEAVY
RAINS. BOTH THE WET-BULB TEMP AND FREEZING LEVEL ARE TOO HIGH FOR
LARGE HAIL.

UPPER RIDGE CENTERED OVER THE MIDDLE OF CONUS...WILL BUILD NORTH
OVER INTO THE UPPER MIDWEST TUESDAY.  700 MB TEMPS INCREASE TO PLUS
10 DEGREES...WHICH WILL LIKELY HINDER ANY THUNDERSTORM DEVELOPMENT.
IT WILL REMAIN RATHER HOT AND HUMID WITH HEAT INDICES IN THE 95-100
RANGE.

EXPECT MORE SHOWERS AND THUNDERSTORMS LATE TUESDAY NIGHT AND
WEDNESDAY. SHORTWAVE TROUGH MOVES OVER THE NORTHERN TIER OF U.S.
SPLIT UPPER AIR FLOW DEVELOPS OVER THE UPPER MIDWEST...WITH NORTHERN
STREAM OF THE JET STREAM INFLUENCING OUR WEATHER MID WEEK.

MODELS HAVE BEEN CONSISTENT IN BUILDING A SURFACE HIGH PRESSURE
RIDGE OVER THE UPPER MIDWEST THURSDAY AND FRIDAY.

MORE RIDGE-RIDER THUNDERSTORMS/CONVECTIVE CLUSTERS ARE EXPECTED TO
DEVELOP OVER THE UPCOMING WEEKEND...AS THE WEATHER REMAINS UNSETTLED
THROUGH MUCH OF THE PERIOD.

&&
.AVIATION... /06Z TAF ISSUANCE/

SCATTERED SHOWERS AND THUNDERSTORM ACROSS CENTRAL AND EASTERN MN
AS WELL AS WEST CENTRAL WI WILL PUSH NORTH AND EAST OVERNIGHT AS A
SHORT WAVE LIFTS NORTHEAST ACROSS THE FA. CEILINGS HAVE
DETERIORATED BELOW 010 ACROSS CENTRAL MN AND SHOULD PERSIST INTO
THE MORNING. EXPECT THE CEILINGS TO LOWER FOR KRWF...KMSP AND KEAU
AS WELL. MVFR FOG WILL ALSO BE PREVALENT DURING THE LATE
NIGHT/EARLY MORNING HOURS. VFR CONDITIONS TO RETURN MID TO LATE
MONDAY MORNING WITH SCT-BKN CU IN THE AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jun 22, 4:01 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 AM CDT MON JUN 22 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
401 AM CDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER WEST CENTRAL MINNESOTA
THIS EVENING. THE PRIMARY THREATS ARE HEAVY RAIN AND LARGE HAIL.

TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE PERIOD.  AT THIS
TIME...THERE IS A SMALL CHANCE FOR SOME OF THESE THUNDERSTORMS TO
BECOME SEVERE...MAINLY ON TUESDAY EVENING AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING OVER WEST
CENTRAL MINNESOTA.

In the hours before

Local storm report, Jun 22, 6:46 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      CONRATH                 45.38N 91.04W
06/22/2009                   RUSK               WI   LAW ENFORCEMENT

            INTERSECTION OF BROKEN ARROW ROAD AND HIGHWAY 27 FLOODED.
            WILLARD TOWNSHIP AREA HAS MANY FLOODED FIELDS.

&&

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:15 PM CDTSpecial Weather StatementMPXWaseca45 min
Jun 21, 7:25 PM CDTTornado WarningMPXBlue Earth, Faribault, Freeborn, Waseca65 min
Jun 21, 7:27 PM CDTTornado WarningMPXBlue Earth, Waseca33 min
Jun 21, 8:08 PM CDTTornado WarningMPXFaribault, Freeborn67 min
Jun 21, 8:19 PM CDTAreal Flood AdvisoryMPXFaribault3 hr
Jun 21, 8:28 PM CDTTornado WarningMPXFaribault, Freeborn32 min
Jun 21, 9:04 PM CDTAreal Flood AdvisoryMPXFreeborn4 hr
Jun 21, 9:07 PM CDTTornado WarningMPXFreeborn53 min
Jun 21, 9:20 PM CDTTornado WarningMPXFreeborn40 min
Jun 21, 9:59 PM CDTTornado WarningMPXFreeborn34 min
Jun 21, 10:44 PM CDTSpecial Weather StatementMPXFreeborn31 min
Jun 22, 3:44 PM CDTHeat AdvisoryMPXHennepin, Ramsey12 hr
Jun 22, 4:37 AM CDTFlash Flood WarningMPXRusk3 hr
Jun 22, 5:03 AM CDTFlash Flood WarningMPXChippewa3 hr
Jun 22, 7:30 AM CDTAreal Flood WarningMPXRusk3 hr

Nearby

Areal Flood Warnings in Wisconsin, 2009Every areal flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.